Iowa, 2001

Flooding in Iowa, April 5 to 14, 2001

April 5 to 14, 2001 · NWS ARX · 2 events in 2 counties and zones

Heavy rains combined with snow melt runoff caused the Cedar River to flood. 8 feet on April 8, with water levels remaining above the flood stage of 12 feet for nearly another week.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains combined with snow melt runoff caused the Cedar River to flood. At Charles City (Floyd County), the river crested at 17.8 feet on April 8, with water levels remaining above the flood stage of 12 feet for nearly another week. Several roads near the river were closed and there was minor damage to some homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 5, 2:50 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Apr 5, 2:50 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 AM CDT THU APR 5 2001

PRIMARY CONCERNS...RAIN CHANCES THROUGH THE PERIOD...AND STRONG
GRADIENT WIND POTENTIAL FRIDAY NIGHT INTO SATURDAY.

SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE GREAT LAKES...WHILE
FRONTAL BOUNDARY EXTENDED ACROSS LOWER MISSISSIPPI VALLEY AND
SOUTHERN PLAINS TO LOW PRESSURE OVER COLORADO. TROUGH EXTENDS FROM KS
NORTHWARD INTO THE MISSOURI VALLEY. PROFILER DATA INDICATED 40KT LOW
LEVEL JET INTERCEPTING THE FRONT NEAR KS/OK BORDER...INITIATING AN
MCS. KMPX...KARX AND KDMX RADARS INDICATED SCATTERED SHOWERS
ADVANCING INTO THE UPPER MIDWEST ASSOCIATED WITH WARM AIR ADVECTION.

00Z MODEL INITIALIZATION LOOKED GOOD WITH RESPECT TO UPPER LEVEL AND
SURFACE FEATURES. ALL MODELS IN AGREEMENT THAT STRONG CYCLOGENESIS
TAKES PLACE OVER THE PLAINS ON FRIDAY AS VIGOROUS UPPER LEVEL WAVE
KICKS EASTWARD. OF NOTE...THE AVN HAS COME MORE IN LINE WITH ETA ON
PLACEMENT OF HEAVIEST QPF AND NORTHWARD ADVANCE OF FRONT. CONSENSUS
OF MODELS IS TO KEEP THE MAIN FRONTAL BOUNDARY SOUTH OF OUR FORECAST
AREA...UNTIL DEEP CYCLONE BEGINS MOVING OUT INTO THE PLAINS FRIDAY
AND FRIDAY NIGHT.

AS A RESULT...IMPACT ON THE FORECAST WILL BE HEAVIEST QPF REMAINS
SOUTH OF OUR AREA TODAY AND TONIGHT. PLAN TO ISSUE ANOTHER HEAVY
RAINFALL POTENTIAL OUTLOOK THIS MORNING TO ADDRESS POSSIBILITY OF
FLOODING DUE TO RECENT SNOW MELT COINCIDING WITH CONVECTIVE RAINFALL
EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT.

SHOWERS CURRENTLY ON RADAR EXPECTED TO FILL IN AS FORCING ASSOCIATED
WITH WARM AIR ADVECTION CONTINUES TODAY. THIS FORCING EXITS
TONIGHT...TAKING THE RAIN WITH IT...WHILE A WEAK SURFACE HIGH BUILDS
IN. ON FRIDAY...MOISTURE TRANSPORT VECTORS INDICATED ATMOSPHERE WILL
RELOAD OVER THE PLAINS...BRINGING SURFACE DEWPOINTS IN THE 60S
RAPIDLY NORTHWARD. WITH CYCLONE DEEPENING AND OCCLUDING AS IT MOVES
OUT INTO THE PLAINS...CONVECTION EXPECTED TO SPREAD ACROSS OUR
FORECAST AREA FRIDAY AFTERNOON AND FRIDAY NIGHT. SPC DAY 2 OUTLOOK
APPEARS REASONABLE WITH OUR AREA IN SLIGHT RISK.

DEEP SURFACE CYCLONE AND ITS ASSOCIATED STRONG UPPER LEVEL ENERGY
SUGGEST STRONG GRADIENT WINDS FRIDAY NIGHT...AND ESPECIALLY ON
SATURDAY. IN FACT...THERE SHOULD BE A STRONG FLUX OF DOWNWARD
MOMENTUM ASSOCIATED WITH TROPOSPHERIC FOLD PASSING CLOSE TO THE
FORECAST AREA ON SATURDAY...WHICH WILL CAUSE VERY STEEP LAPSE RATES.
BOTH AVN AND ETA SURFACE WINDS OF 30 TO 40 MPH LOOK GOOD AND WOULD
ANTICIPATE GOOD POSSIBILITY FOR WIND ADVISORIES ON SATURDAY.
THEREFORE...ADDED WINDY/VERY WINDY TO ZONES FRIDAY NIGHT/SATURDAY.

WITH RESPECT TO TEMPERATURES...MAV GUIDANCE SUPPORTED 2M AVN AND
ETA VALUES. HIGHS TODAY SHOULD GENERALLY BE IN THE 50S DUE TO CLOUDS
AND SHOWERS. ON FRIDAY...SOUTHERN SECTIONS OF THE FORECAST AREA
SHOULD RISE ABOVE 60F DUE TO CLOSE PROXIMITY OF WARM FRONT
ADVANCING NORTHWARD.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Apr 5, 10:45 AM CST, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-052130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT THU APR 5 2001

HAZARD - THUNDERSTORMS WITH HAIL...UP TO 3/4 INCH IN SIZE.

TIMING - NOW UNTIL 8 PM.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN
WISCONSIN.

DISCUSSION - A TROUGH OF LOW PRESSURE WILL MOVE ACROSS MINNESOTA AND
IOWA INTO WISCxONSIN AND ILLINOIS THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE TROUGH.

SPOTTERS - SPOTTER ACTIVATION MAY BE NECESSARY AT TIMES THIS
AFTERNOON.
Local storm report, Apr 5, 12:16 PM CST, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CST TUE MAR 20 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
Local storm report, Apr 5, 12:18 PM CST, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
118 PM CDT THU APR 5 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1150 AM    PETERSON                  MN   WIND DAMAGE
04/05/01   FILLMORE                       REPORTED BY GENERAL PUBLIC
                                          PETERSON JUNIOR HIGH SCHOOL
                                          REPORTED DIME SIZE HAIL
Local storm report, Apr 5, 12:18 PM CST, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
118 PM CDT THU APR 5 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1150 AM    PETERSON                  MN   WIND DAMAGE
04/05/01   FILLMORE                       REPORTED BY GENERAL PUBLIC
                                          PETERSON JUNIOR HIGH SCHOOL
                                          REPORTED DIME SIZE HAIL
Local storm report, Apr 5, 12:31 PM CST, 1 hour 29 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
131 PM CDT THU APR 5 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1150 AM    PETERSON                  MN   .75 INCH HAIL
04/05/01   FILLMORE                       DIME SIZE HAIL
                                          REPORTED BY PETERSON
                                          JUNIOR HIGH SCHOOL

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mitchell

When
April 5, 2:00 PM CST to April 14, 12:00 PM CST
Where
Mitchell forecast zone
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Flood, Floyd

When
April 5, 2:00 PM CST to April 14, 12:00 PM CST
Where
Floyd forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238070, 5238071.